MAUDE Adverse Event Report: SYNTHES HAGENDORF INSERTION HANDLE F/HINDFOOT ARTHRODESIS NAIL-EX; GUIDE

SYNTHES HAGENDORF INSERTION HANDLE F/HINDFOOT ARTHRODESIS NAIL-EX; GUIDE
Catalog Number 03.008.007
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: part # 03.008.007; lot # 1541592, manufacturing location: (b)(4), manufacturing date: 03.Oct.2006.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the connection between the aiming arm and insertion handle seemed to be loose, which resulted in the drill guides not projecting the drill through the nail properly during a procedure on (b)(6) 2017.This delayed the case (3-5) minutes.No fragments were created by the issue, so no fragments were left in the patient.There was no need for increased x-ray during the procedure due to the issue.The treatment was successfully completed with no further issue.There are two devices involved in this complaint.Reported concomitant parts: unknown drill guide (part # unknown, lot # unknown, qty.1).Unknown intramedullary nail: part # unknown, lot # unknown, qty.1).This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device returned to manufacturer.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device (insertion handle f/hindfoot arthrodesis nail-ex, part number 03.008.007, lot number 1541592).The subject device was returned with the complaint condition stating: it was reported that the connection between the aiming arm and insertion handle seemed to be loose, which resulted in the drill guides not projecting the drill through the nail properly during a procedure on (b)(6) 2017.This delayed the case (3-5) minutes.No fragments were created by the issue.Following device was returned for cq investigation; aiming arm for ti cann hindfoot arthrodesis nail-exp/n 03.008.009, lot# 1924978 insertion handle f/hindfoot arthrodesis nail-ex 03.008.007, lot# 1541592 customer quality (cq) engineering investigation: this complaint was not able to be confirmed at cq.Both the devices assembled together, were able to be locked at different settings, exhibited desired normal amount of resistance to stay in the chosen during locking positions.The complaint condition cannot be replicated as there are multiple concomitant devices, such as drill bit guide, drill bit and nail involved in the complaint condition which were not returned with the complaint.No new malfunctions were identified as a result of the investigation.The returned devices are used in hindfoot arthrodesis nail procedures for nail alignment and installation purpose.A visual inspection under 5x magnification, dimensional inspection of feature(s) related to this complaint, device history record (dhr) review, functional test and drawing review were performed as part of this investigation.Visual inspection: both the devices assembled together, were able to be locked at different settings and exhibited desired normal amount of resistance to stay in the chosen locked positions.Aiming arm and the insertion handle do not have damage at or near the device features that facilitate in assembly and locking of the both devices.Both devices show some wear and minimal scratch marks on the surfaces.The returned parts were determined to be suitable for the intended use when employed and maintained as recommended.Drawing review: insertion handle for hindfoot arthrodesis nail drawings were reviewed.The od of the distal tip measured at 11.04mm (spec: 11 mm +/- 0.2).Aiming arm for hindfoot arthrodesis nail drawings were reviewed.No product design issues or discrepancies were observed.(calipers used: ca301).Unable to determine an exact root cause.The devices assembled per the expectations during investigation at cq location.It was inferred that upon locking the device with the threaded alignment pin, as instructed in the synthes technique guide, the device should be firmly locked in it¿s selected position.There are multiple concomitant devices, such as drill bit guide, drill bit and nail involved in the complaint condition which were not returned with the complaint which could have also contributed to the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERTION HANDLE F/HINDFOOT ARTHRODESIS NAIL-EX
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6679167
Report Number3003875359-2017-10314
Device Sequence Number1970716
Product Code FZX
UDI-Device Identifier10886982066855
UDI-Public(01)10886982066855(10)1541592
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.008.007
Device Lot Number1541592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2017
Initial Date Received by Manufacturer 06/05/2017
Supplement Date Received by Manufacturer07/07/2017
07/20/2017
Initial Report FDA Received Date06/29/2017
Supplement Report FDA Received Date07/12/2017
07/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR